Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 11, 2020, 1:59 AM CDT for Ellsworth County, McPherson County, Saline County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 11, 2020, 1:59 AM CDT (06:59 UTC)
- Expired
- Mar 11, 2020, 2:34 AM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Ellsworth County, KS, McPherson County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 124 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2095 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
278 WUUS53 KICT 110659 SVRICT KSC053-113-169-110800- /O.NEW.KICT.SV.W.0004.200311T0659Z-200311T0800Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 159 AM CDT Wed Mar 11 2020 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Northwestern McPherson County in central Kansas... Southern Ellsworth County in central Kansas... Southwestern Saline County in central Kansas... * Until 300 AM CDT. * At 158 AM CDT, a severe thunderstorm was located over Lorraine, or 11 miles southwest of Ellsworth, moving east at 40 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Lindsborg, Marquette, Holyrood, Geneseo, Lorraine, Falun, Kanopolis Lake and Kanopolis State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3869 9845 3870 9767 3852 9767 3852 9845 TIME...MOT...LOC 0658Z 271DEG 33KT 3860 9835 HAIL...1.25IN WIND...<50MPH $$ KETCHAM
3 follow-up statements
438 WWUS53 KICT 110711 SVSICT Severe Weather Statement National Weather Service Wichita KS 211 AM CDT Wed Mar 11 2020 KSC053-113-169-110800- /O.CON.KICT.SV.W.0004.000000T0000Z-200311T0800Z/ McPherson KS-Ellsworth KS-Saline KS- 211 AM CDT Wed Mar 11 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR NORTHWESTERN MCPHERSON...SOUTHEASTERN ELLSWORTH AND SOUTHWESTERN SALINE COUNTIES... At 211 AM CDT, a severe thunderstorm was located 6 miles north of Geneseo, or 7 miles south of Kanopolis, moving east at 40 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Lindsborg, Marquette, Geneseo, Falun, Kanopolis Lake and Kanopolis State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3869 9832 3870 9767 3852 9767 3852 9830 TIME...MOT...LOC 0711Z 271DEG 33KT 3860 9820 HAIL...1.25IN WIND...<50MPH $$ KETCHAM
616 WWUS53 KICT 110726 SVSICT Severe Weather Statement National Weather Service Wichita KS 226 AM CDT Wed Mar 11 2020 KSC053-113-169-110800- /O.CON.KICT.SV.W.0004.000000T0000Z-200311T0800Z/ McPherson KS-Ellsworth KS-Saline KS- 226 AM CDT Wed Mar 11 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR NORTHWESTERN MCPHERSON...SOUTHEASTERN ELLSWORTH AND SOUTHWESTERN SALINE COUNTIES... At 226 AM CDT, a severe thunderstorm was located 9 miles northeast of Geneseo, or 10 miles southeast of Kanopolis, moving east at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Lindsborg, Marquette, Geneseo, Falun, Kanopolis Lake and Kanopolis State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3869 9813 3870 9767 3852 9767 3852 9817 TIME...MOT...LOC 0726Z 271DEG 33KT 3860 9802 HAIL...1.00IN WIND...<50MPH $$ KETCHAM
046
WWUS53 KICT 110734
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
234 AM CDT Wed Mar 11 2020
KSC053-113-169-110744-
/O.CAN.KICT.SV.W.0004.000000T0000Z-200311T0800Z/
McPherson KS-Ellsworth KS-Saline KS-
234 AM CDT Wed Mar 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCPHERSON...
SOUTHEASTERN ELLSWORTH AND SOUTHWESTERN SALINE COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3869 9813 3870 9767 3852 9767 3852 9817
TIME...MOT...LOC 0733Z 271DEG 33KT 3860 9792
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 11:58 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Mar 10, 11:58 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 1158 PM CDT Tue Mar 10 2020 .SHORT TERM...(This evening through Friday night) Issued at 307 PM CDT Tue Mar 10 2020 Tonight: Thunderstorm potential is main focus overnight. All models suggest precipitation will develop and move across nearly all of the area during the night. Concerns regarding storm intensity hinge on a couple of factors. Moisture this morning is quite limited based on 1200 UTC soundings and surface dew points were in the 30s and 40s into north TX. 850MB flow remains southwest overnight and much of the shear is in the boundary layer, with less above inversion. Suspect NAM and some high-resolution models are a bit fast with the moisture return and prefer the slower GFS and RAP. Thinking two areas of precipitation may develop, one near approaching boundary/upper wave and second near nose of low level moisture. Suspect the main risk for stronger storms with small hail would be roughly along/south of highway 400. Rainfall could approach one inch near and just north of the OK border from just east of Winfield/Arkansas City to Oswego/Chetopa. Wednesday-Thursday: Zonal flow will keep systems moving, with return flow developing by late Wednesday. Next upper ripple in flow will trigger small chances for showers or storms Wednesday night through about daybreak Thursday, especially across southeast KS and Flint Hills. Drier air and clearing should overspread the area during the day on Thursday. Friday: With surface ridge slowly moving east, there small chance of precipitation late Friday afternoon, but think the far better chance will be Friday night as widespread saturated air and deep moisture in baroclinic zone lifts north, aided by shortwave in southwest flow aloft. Main issue Friday night is potential for accumulating snow roughly northwest of a line from Salina to Great Bend. While chances/confidence in precipitation is high, confidence in temperature profile and resultant snow is low at this point. -Howerton .LONG TERM...(Saturday through Tuesday) Issued at 307 PM CDT Tue Mar 10 2020 Fairly messy pattern with little in way to drive moisture out of the area. With southwest upper flow, precipitation will likely be modulated by multiple ripples the southwest upper flow. Have fairly low confidence in temperatures, precipitation or front position given this upper pattern and time range. -Howerton && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1151 PM CDT Tue Mar 10 2020 An area of showers and thunderstorms are developing at this time and will push their way to the south and east. Most terminals are expected to get some showers and thunderstorms with some gusty winds likely during the night tonight. IFR conditions can be expected during the overnight period. GBD looks to be only terminal that might escape the thunderstorms tonight but could get a few showers during the night. HUT and ICT will likely see some thunderstorms with gusty winds. CNU will also likely get some thunderstorm activity as well but will likely be the last terminal to get the thunderstorm activity. This thunderstorm activity is expected to push off to the east and end by or a little after sunrise this morning. By mid morning, VFR conditions are expected to be in control of the region and remain for the rest of the TAF period. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 46 69 51 68 / 50 0 20 0 Hutchinson 44 69 48 65 / 60 0 20 0 Newton 44 68 49 66 / 60 0 30 0 ElDorado 46 69 50 68 / 40 0 30 0 Winfield-KWLD 49 70 52 72 / 70 10 20 0 Russell 40 69 45 61 / 40 0 20 0 Great Bend 41 69 45 63 / 40 0 20 0 Salina 39 69 47 63 / 40 0 30 0 McPherson 42 68 47 64 / 50 0 30 0 Coffeyville 48 71 52 74 / 90 40 30 20 Chanute 46 69 51 71 / 80 20 30 20 Iola 45 68 50 70 / 60 10 30 20 Parsons-KPPF 46 70 52 72 / 90 30 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...ELM
Hazardous weather outlook, Mar 10, 9:30 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 930 PM CDT Tue Mar 10 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 930 PM CDT Tue Mar 10 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight There is a good chance for thunderstorms late tonight and very early Wednesday morning. A few strong to severe storms are possible. The stronger storms will be capable of half dollar size hail and 60 mph winds. Locally heavy rain is also possible with the more intense storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An active weather pattern is expected throughout this period, with multiple chances of storms. Some of the storms could be strong, but confidence in the location and timing is too low to be more specific at this point. There is also a chance of accumulating snow in central Kansas late Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Howerton
In the hours before
Special weather statement, Mar 10, 11:13 PM CDT, 2 hours 46 minutes before
Special Weather Statement National Weather Service Wichita KS 1113 PM CDT Tue Mar 10 2020 KSZ032-047-110445- Russell KS-Barton KS- 1113 PM CDT Tue Mar 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern Russell County in central Kansas... Northern Barton County in central Kansas... * Until 1145 PM CDT. * At 1110 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Milberger, or 11 miles south of Russell...moving east at 45 mph. hail up to the size of nickels will be possible with this storm. * Locations impacted include... Milberger, Galatia and Susank. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3863 9900 3883 9893 3882 9851 3857 9856 TIME...MOT...LOC 0413Z 277DEG 41KT 3873 9885 LAWSON
Special weather statement, Mar 11, 1:37 AM CDT, 22 minutes before
Special Weather Statement National Weather Service Wichita KS 137 AM CDT Wed Mar 11 2020 KSZ067-068-110715- Reno KS-Harvey KS- 137 AM CDT Wed Mar 11 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Reno County in south central Kansas... Harvey County in south central Kansas... * Until 215 AM CDT. * At 136 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Hutchinson...moving east at 40 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Hutchinson, Newton, Hesston, Halstead, North Newton, Sedgwick, Buhler, Burrton, Whitewater, Walton, Yoder, Newton Airport and Hutchinson Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3818 9716 3791 9715 3791 9786 3817 9794 TIME...MOT...LOC 0636Z 254DEG 35KT 3806 9782 KETCHAM
Special weather statement, Mar 11, 1:39 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
139 AM CDT Wed Mar 11 2020
KSZ047-048-110730-
Ellsworth KS-Barton KS-
139 AM CDT Wed Mar 11 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
Northeastern Barton County in central Kansas...
* Until 230 AM CDT.
* At 136 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles north of Claflin...moving
east at 40 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Ellsworth, Claflin, Kanopolis, Holyrood, Geneseo, Lorraine,
Kanopolis Lake, Kanopolis State Park, Ellsworth Airport and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3870 9849 3874 9848 3882 9793 3852 9793
3852 9867 3870 9868
TIME...MOT...LOC 0639Z 266DEG 34KT 3864 9859
KETCHAMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 11:13 PM CDT | Special Weather Statement | ICT | Russell | 32 min |
| Mar 11, 1:37 AM CDT | Special Weather Statement | ICT | Harvey | 38 min |
| Mar 11, 1:39 AM CDT | Special Weather Statement | ICT | Ellsworth | 51 min |
| Mar 11, 2:06 AM CDT | Special Weather Statement | ICT | Butler | 54 min |
| Mar 11, 2:08 AM CDT | Special Weather Statement | ICT | McPherson | 52 min |
| Mar 11, 2:20 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, Marion | 55 min |
| Mar 11, 2:41 AM CDT | Special Weather Statement | ICT | Greenwood | 49 min |
| Mar 11, 3:10 AM CDT | Special Weather Statement | ICT | Butler | 50 min |
| Mar 11, 3:34 AM CDT | Special Weather Statement | ICT | Elk, Wilson | 56 min |
| Mar 11, 4:18 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 57 min |
| Mar 11, 8:30 AM CDT | Dense Fog Advisory | ICT | Barton, Butler, Chase, Ellsworth, Greenwood, Harvey and 6 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.